Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 14, 2024, 10:16 PM EDT for Pike County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 10:16 PM EDT (02:16 UTC)
- Expired
- Mar 14, 2024, 10:30 PM EDT
- In force
- 14 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pike County, IN
The radar
The Evansville,IN radar (KVWX), 50 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 6:27 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WFUS53 KPAH 150216
TORPAH
INC125-150230-
/O.NEW.KPAH.TO.W.0005.240315T0216Z-240315T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1016 PM EDT Thu Mar 14 2024
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Eastern Pike County in southwestern Indiana...
* Until 1030 PM EDT.
* At 1016 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Winslow, or 8 miles east of Oakland City,
moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
eastern Pike County.
This includes Interstate 69 in Indiana between Mile Markers 43 and
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3827 8707 3829 8729 3847 8730 3849 8707
TIME...MOT...LOC 0216Z 268DEG 47KT 3838 8720
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KC1 follow-up statement
467 WWUS53 KPAH 150229 SVSPAH Severe Weather Statement National Weather Service Paducah KY 1029 PM EDT Thu Mar 14 2024 INC125-150239- /O.EXP.KPAH.TO.W.0005.000000T0000Z-240315T0230Z/ Pike IN- 1029 PM EDT Thu Mar 14 2024 ...THE TORNADO WARNING FOR EASTERN PIKE COUNTY WILL EXPIRE AT 1030 PM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 100 AM EDT for southwestern Indiana. && LAT...LON 3827 8707 3829 8729 3847 8730 3849 8707 TIME...MOT...LOC 0229Z 270DEG 47KT 3838 8713 $$ KC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 14, 5:02 PM EDT, 5 hours 14 minutes earlier. Its key messages:
- Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
- Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
- Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 5:02 PM EDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Paducah KY 402 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours. - Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon. - Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week. && .UPDATE... Issued at 352 PM CDT Thu Mar 14 2024 Updated Aviation discussion for 00Z TAF Issuance. && .DISCUSSION... Issued at 202 PM CDT Thu Mar 14 2024 Large scale ascent is increasing over MO/AR/OK as evidenced by the large convective clusters forming there. More subtle towering cumulus is evident along the I-44 corridor in Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE starting to approach the convective temperature even with a residual inversion. ACARS soundings from flights in the region show that cap is slowly eroding overhead as well, probably collocated with the clouds clearing in the northwest on satellite as that cumuloustratus was presumably trapped just under the inversion. That cloud layer did limit our heating today, but we will be pulling a south and southwest wind out of west Tennessee where it is 81 degrees with mid 60s dewpoints. Deep layer shear is quite strong, at 50-55 kts. Lower layer shear is also relatively strong although not quite as top-end at 30kts in the 0-1km layer with SRH calculated around 200 m2/s2 on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to our west and will probably be in that range for much of the afternoon once warmer air moves in. Long story short we will be watching the TCU in Missouri to develop into more discrete cells. CAMs/WoFs really want to develop a few longer tracked discrete cells from this activity into our northwestern counties by 3-5 pm. If that were to happen it would obviously carry an all-hazards threat of tornado/wind/hail. The instability over southern MO and northern Arkansas would also potentially allow for some development ahead of the main MCS complex that could track into the area. The main MCS would then track this direction by this evening. That system would carry a continued severe weather risk mainly in the form of wind and hail but QLCS tornado can't be ruled out given the available instability and shear. Wet bulb zero heights are also quite low at 8000-9000 ft so hail will be possible with any deep convection. The heaviest rain signal is to our south but will need to keep at least one eye peeled to flood potential although ground conditions are pretty dry. Cold front works through by the morning leaving a cooler and cloudy day. The only other real item of concern in the forecast is a strong cold front on Sunday that will leave behind some sub-freezing low temperatures on Sunday night and Monday night before southwesterly flow builds back in and moderates temperatures. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 352 PM CDT Thu Mar 14 2024 MVFR-low VFR bases will lower/deteriorate this evening/overnight as a cold front's approach initiates a convective line of storms with its passage. Further restrictions to IFR CIGS/VSBYS is anticipated with the thunderstorms. After the front's passage, winds will shift to the west, then to the north, as bases deteriote while some VCTS/VCSH lingers awhile. Time/height cross sections suggest restricted CIGS will hold for the bulk of the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Mar 14, 6:32 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 532 PM CDT Thu Mar 14 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Active strong to severe storms are approaching the Quad State region, where a Tornado Watch is in effect. Refer to the Watch and any subsequent Warnings and statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Mar 14, 9:13 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
813 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Dmg Puxico 36.95N 90.16W
03/14/2024 Stoddard MO Emergency Mngr
trees down reports of power outages.
&&
bmLocal storm report, Mar 14, 9:14 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
814 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg Vanduser 36.99N 89.69W
03/14/2024 Scott MO Emergency Mngr
Roof blown off house.
&&
bmLocal storm report, Mar 14, 9:39 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
839 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Dmg 2 N Belle Prairie City 38.26N 88.56W
03/14/2024 Hamilton IL Emergency Mngr
Multiple trees down on County Road 2400 N
just west of County Road 800 E. Top of grain
bin blown off into roadway.
&&Local storm report, Mar 14, 9:58 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
858 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Tstm Wnd Dmg 3 NE Gage 37.02N 88.85W
03/14/2024 Ballard KY Emergency Mngr
Roof blown off a barn on Phelps Road in
southeast Ballard County. Time estimated
from radar.
&&
RJPSpecial weather statement, Mar 14, 9:58 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
858 PM CDT Thu Mar 14 2024
ILZ090-091-094-KYZ005>016-150300-
Massac IL-Pope IL-Hardin IL-Calloway KY-McCracken KY-Webster KY-
Union KY-Caldwell KY-Trigg KY-Hopkins KY-Marshall KY-Graves KY-
Crittenden KY-Lyon KY-Livingston KY-
858 PM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN POPE...HARDIN...
SOUTHEASTERN MASSAC...CALDWELL...MARSHALL...WESTERN TRIGG...
SOUTHEASTERN MCCRACKEN...WEST CENTRAL HOPKINS...LYON...CALLOWAY...
CRITTENDEN...LIVINGSTON...SOUTHERN UNION...WESTERN WEBSTER AND GRAVES
COUNTIES THROUGH 1000 PM CDT...
At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Equality to near Paducah
to South Fulton. Movement was east at 45 mph.
HAZARD...Wind gusts of 45 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paducah, Murray, Mayfield, Princeton, Benton, Providence, Marion,
Calvert City, Eddyville, Sturgis, Hillman Ferry Campground, Woodlands
Nature Station, Cravens Bay Campground, Birmingham Ferry Recreation
Area, Land Between The Lakes Area, Reidland, Wranglers Campground,
Energy Lake Campground, Turkey Bay, and Demumbers Bay Campground.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 11 and 56.
Interstate 69 in Kentucky between Mile Markers 20 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southern
Illinois...and western and northwestern Kentucky.
&&
LAT...LON 3651 8876 3709 8858 3707 8846 3714 8843
3729 8851 3739 8847 3743 8841 3760 8841
3760 8818 3757 8814 3761 8815 3764 8763
3706 8780 3668 8802 3668 8807 3662 8805
3650 8812
TIME...MOT...LOC 0158Z 268DEG 39KT 3760 8843 3705 8858 3650 8889
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CNLocal storm report, Mar 14, 10:08 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
908 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Hail Murray 36.61N 88.32W
03/14/2024 M0.70 inch Calloway KY Trained Spotter
&&
RJPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:25 PM EDT | Severe Thunderstorm Warning | PAH | Gibson, Posey | 35 min |
| Mar 14, 9:42 PM EDT | Tornado Warning | PAH | Gibson, Pike | 33 min |
| Mar 14, 9:56 PM EDT | Severe Thunderstorm Warning | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 49 min |
| Mar 14, 10:42 PM EDT | Areal Flood Advisory | PAH | Vanderburgh | 53 min |
| Mar 14, 10:47 PM EDT | Special Weather Statement | PAH | Spencer | 28 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.